Alert archive / California / High Wind Watches in 2020
High Wind Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind watch at Feb 7, 2020, 2:31 AM PST for 7 counties in California. It took effect at Feb 8, 2020, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 2:31 AM PST (10:31 UTC)
- In effect from
- Feb 8, 2020, 7:00 PM PST
- Expired
- Feb 7, 2020, 12:27 PM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 66 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WWUS76 KMTR 071031 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 231 AM PST Fri Feb 7 2020 CAZ507-510-511-072145- /O.NEW.KMTR.HW.A.0002.200209T0300Z-200210T1200Z/ North Bay Mountains-East Bay Interior Valleys- East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, and Blackhawk 231 AM PST Fri Feb 7 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph possible. * WHERE...North Bay Mountains, East Bay Interior Valleys and East Bay Hills and the Diablo Range. * WHEN...From Saturday evening through late Sunday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ505-509-512-072145- /O.NEW.KMTR.HW.A.0002.200209T1200Z-200210T1200Z/ Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Santa Cruz Mountains- Including the cities of Tamalpais-Homestead, Sausalito, Pacifica, Scotts Valley, Boulder Creek, and Day Valley 231 AM PST Fri Feb 7 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph possible. * WHERE...Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Santa Cruz Mountains. * WHEN...From late Saturday night through late Sunday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
1 follow-up statement
989 WWUS76 KMTR 072027 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1227 PM PST Fri Feb 7 2020 CAZ507-511-080800- /O.UPG.KMTR.HW.A.0002.200209T0300Z-200210T1200Z/ /O.NEW.KMTR.WI.Y.0002.200209T0300Z-200210T1900Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, and Blackhawk 1227 PM PST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM SATURDAY TO 11 AM PST MONDAY... * WHAT...North winds 20 to 35 mph with gusts up to 50 mph expected, locally to 60 mph in the North Bay Mountains. * WHERE...North Bay Mountains, East Bay Hills, and the Diablo Range. * WHEN...From 7 PM Saturday to 11 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds expected over the North Bay Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ505-509-512-080800- /O.UPG.KMTR.HW.A.0002.200209T1200Z-200210T1200Z/ /O.NEW.KMTR.WI.Y.0002.200209T1500Z-200210T1500Z/ Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Santa Cruz Mountains- Including the cities of Tamalpais-Homestead, Sausalito, Pacifica, Scotts Valley, Boulder Creek, and Day Valley 1227 PM PST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...North winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Santa Cruz Mountains. * WHEN...From 7 AM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds expected along the immediate Pacific Coastline and in elevations above 1,000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ510-080800- /O.UPG.KMTR.HW.A.0002.200209T0300Z-200210T1200Z/ /O.NEW.KMTR.WI.Y.0002.200209T1500Z-200210T1500Z/ East Bay Interior Valleys- Including the cities of Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, and San Ramon 1227 PM PST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...North winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...East Bay Interior Valleys. * WHEN...From 7 AM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-080800- /O.NEW.KMTR.WI.Y.0002.200209T1500Z-200210T1500Z/ San Francisco- Including the city of San Francisco 1227 PM PST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 7 AM PST MONDAY... * WHAT...North winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...San Francisco Peninsula. * WHEN...From 7 AM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Feb 6, 10:38 PM PST, 3 hours 53 minutes earlier.
Area forecast discussion, Feb 6, 10:38 PM PST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1038 PM PST Thu Feb 6 2020
.SYNOPSIS...Dry and mild conditions continue Friday as high pressure
remains in place over the region. A dry, cold front will pass
through overnight Saturday and into Sunday morning. Breezy northeast
winds will follow after the frontal passage and a cooling trend;
but, the impacts will be less so than last Sunday. High pressure
rebuilds next week, allowing for dry conditions to remain in
place.
&&
.DISCUSSION...as of 08:57 PM PST Thursday...Clear skies from the
afternoon continue into the evening. Temperatures that were in the
60s a couple hours prior will sink into the 40s overnight. There is
a chance for patchy fog to develop on Friday morning for traditional
areas of the North Bay and East Bay Valleys as well as Eastern
Monterey Bay and Salinas Valley.
The warming trend continues on Friday. The upper level ridge will
remain firmly in place. High pressure will provide subsiding air for
clearer skies in the afternoon with temperatures in the upper 50s
and low skies near the coast, mid-to-upper 60s in interior areas
and even a few parts of southern Monterey county could even touch
the low 70s. Similar conditions are forecast for Saturday, if not
a degree or two cooler. The ridge however begins to erode as an
upper level trough moves down the Intermountain West.
As the trough moves south, it will stretch and narrow back to the
Pacific ocean, inevitably creating a cut-off low over Southern
California. This trough will be the driving force behind a dry cold
front that will pass through the Bay Area on Sunday morning. Cooler
temperature can be expected behind it, but it is a much weaker front
than last weak, so the drop in temperatures will not be as
significant. As the trough narrows and forms the cutoff low, winds
will become breezier, especially at higher elevations. The main
question is whether or not these strong winds will mix down to the
surface and have a bigger impact to our region. The magnitude of
winds will be focused as new model runs are generated. The front
moves down over land that has not seen much precipitation in quite
some time. With the lack of moisture present, no rain is in the
forecast.
The cut off low will move slow enough that the consistent northeast
winds will provide a brief warm-up Monday afternoon. But the trough
will make its way eastward and a ridge will rebuild over the Pacific
Ocean returning the region to cooler northerly flow. The return of a
ridge also means the return of higher pressure and subsiding air,
will is also a signal for continued dry conditions. As mentioned in
previous discussions, the next change in the pattern looks to focus
around Valentine's Day weekend. Unfortunately, model run-to-run
differences decreases any semblance of confidence. If the GFS got
its way, the ridge will strengthen and keep try conditions in
place. If the ECMWF got its way, the next trough will move
southward over our region and be able to pull moisture up from the
ocean to create some precipitation. Even if a rain event does
materialize, at this time, it does not appear that it would bring
enough rain to be considered "substantial". That being said, it is
still a week away and there is a lot that can change by the next
model run and therefore certainly by next week's runs. Stay tuned.
&&
.AVIATION...as of 10:35 PM PST Thursday...Strong northerly
pressure gradients will keep VFR conditions in the SFO Bay Area
tonight. Patchy fog could develop around STS during the early
morning.
Patchy fog and stratus around the MRY Bay Area with SNS vsby briefly
dropping to 1/4 mile. Models show drying humidities in the Salinas
Valley during the night but rebounding during around the Monterey
Penisula between 12Z and 16Z. Latest tafs forecast occasional cigs
tonight in SNS and early Friday morning in MRY.
Vicinity of KSFO...VFR.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Occasional IFR with vsbys down as low as 1-3
miles through 16Z.
&&
.MARINE...as of 10:32 PM PST Thursday...Moderate northerly winds
will continue through the end of the work week with the strongest
winds over the outer waters. Winds are forecast to increase this
weekend as a cold front moves through the coastal waters with
gale-force winds possible in the outer waters. A long period
northwest swell is expected to arrive this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pigeon Pt 10-60 nm
&&
PUBLIC FORECAST: DK
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 8:53 PM PST | Gale Watch | MTR | 16 hr | |
| Feb 6, 8:53 PM PST | Small Craft Advisory | MTR | 6 days | |
| Feb 7, 12:27 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more | 4 days |
| Feb 7, 1:19 PM PST | Gale Warning | MTR | 54 hr |
Nearby
High Wind Watches in California, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.